Fentanyl is the new heroin. Most of the time, a person who is buying opioids on the street is actually purchasing a mixture that contains the synthetic opiate fentanyl. A very small amount of fentanyl can kill a person. Fentanyl is inexpensive and can be stretched a long way when cut with other substances. This is why fentanyl has been increasingly used in street drugs. It’s important to be aware that fentanyl is showing up in surprising places.
Beyond the expectation that fentanyl is being mixed into powder and injectable forms of opiates, fentanyl is being combined with cocaine, methamphetamines “meth”, and also mixed into substances that are then turned into pill form. There are many reports of look-alike prescription medications that are actually not the pharmaceuticals you would find in any pharmacy. These fake pills may be anti-anxiety medications like benzodiazepines “benzos”, ADHD medications, as well as common prescription opiates like hydrocodone.
If you or someone you know is experimenting with drugs, especially opioids and opiates, it’s important that they are aware of the danger that illicit substances are increasingly being cut with fentanyl. Because fentanyl is so potent, it has led to dramatic increases in opiate overdoses and addictions. For more information about the risks associated with fentanyl, reach out to Oaiss Recovery to speak with a specialist.
Emergency Protocols for a Fentanyl Overdose
Call 911. Ask emergency responders to bring more doses of naloxone.
Try to engage the person who appears to have overdosed. If they remain conscious, try to keep them awake and communicating.
In an emergency situation, if you believe someone has overdosed on fentanyl or other opiates, attempt to use Narcan (naloxone) to save their life.
When administering the spray form of naloxone, spray once in each nostril of the person. Rub the person’s chest to promote breathing and blood flow throughout their body.
Once emergency services arrive, allow them to take over the situation.
Symptoms of a Fentanyl Overdose
Signs and symptoms of a fentanyl overdose can include:
- Weakness in extremities
- Lips and fingernails turning a bluish color
- Shallow breathing
- Gurgling sounds
- Indicates a person’s airway may be blocked
- Weak pulse
Risk Factors that Increase the Chances of Fentanyl Overdose
There are many factors that can increase the chances of an overdose. These include increasing the amount of a substance that is used and mixing substances. Any drugs that contain fentanyl increase the likelihood of a potential overdose.
Other factors can include:
- Injecting fentanyl
- Intravenous use of drugs is typically the most risky method
- Mixing fentanyl with cocaine, alcohol, benzos, or other prescription drugs
- Prolonged use of fentanyl or other opiates
- Physical health issues
- Mental health issues
- Recent relapse
- Tolerance may have lessened by an unknown amount
- The potency or dosage may be stronger than your body can handle
- Using fentanyl or other drugs while alone
If you or someone you care about is struggling with fentanyl or related opiate addiction, you may want to consider keeping Narcan (naloxone) on hand in case of an emergency. It’s important to keep in mind that naloxone is a temporary fix. Fentanyl abuse is a sign that someone needs an intervention and professional treatment.
Contact Oasis Recovery about the Dangers of Fentanyl Abuse
Fentanyl abuse is risky and harmful to yourself and others. If you or someone you love is struggling with an addiction to opiates like fentanyl, we encourage you to reach out to Oasis Recovery for help. Our medical doctors and mental health counselors are prepared to help you every step of the way towards a lasting recovery.
At Oasis Recovery, we put our client’s safety and security first. We want your stay with us to be as comfortable as possible while you figure out how to rebuild your life.
Reach out to us today to speak with a specialist about the benefits of our fentanyl addiction treatment program. All of our rehab programs and services are tailored to meet the individual needs of each client. We look forward to helping you create a better tomorrow.